Alert archive / Nebraska / Frost Advisories in 2020

Frost Advisory 2, NWS North Platte, NE

May 9, 20206 counties in Nebraska

NWS North Platte, NE issued this frost advisory at May 9, 2020, 1:26 PM MDT for 6 counties in Nebraska. It took effect at May 10, 2020, 1:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 9, 2020, 1:26 PM MDT (19:26 UTC)
In effect from
May 10, 2020, 1:00 AM MDT
Expired
May 10, 2020, 8:00 AM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Frontier County, NE, Hayes County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS73 KLBF 091926
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
226 PM CDT Sat May 9 2020

NEZ022-035-059-100330-
/O.EXA.KLBF.FZ.W.0001.200510T0700Z-200510T1400Z/
Garden-Arthur-Lincoln-
Including the cities of Oshkosh, Lewellen, Arthur, 
and North Platte
226 PM CDT Sat May 9 2020 /126 PM MDT Sat May 9 2020/

...FREEZE WARNING IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SUNDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Garden, Arthur and Lincoln Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NEZ004>010-023>029-036>038-094-100330-
/O.CON.KLBF.FZ.W.0001.200510T0700Z-200510T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-McPherson-Logan-Custer-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Taylor, Burwell, Bartlett, Ericson, Tryon, Ringgold, 
Stapleton, Broken Bow, Cody, Eli, Merriman, and Kilgore
226 PM CDT Sat May 9 2020 /126 PM MDT Sat May 9 2020/

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO
9 AM CDT /8 AM MDT/ SUNDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Portions of central, north central, panhandle and west 
  central Nebraska.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NEZ056>058-069>071-100330-
/O.NEW.KLBF.FR.Y.0002.200510T0700Z-200510T1400Z/
Deuel-Keith-Perkins-Chase-Hayes-Frontier-
Including the cities of Chappell, Big Springs, Ogallala, Paxton, 
Grant, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis,
Eustis, and Maywood
226 PM CDT Sat May 9 2020 /126 PM MDT Sat May 9 2020/

...FROST ADVISORY IN EFFECT FROM 2 AM CDT /1 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SUNDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Deuel, Keith, Perkins, Chase, Hayes and Frontier 
  Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Roberg
3 follow-up statements
170 
WWUS73 KLBF 100421
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1121 PM CDT Sat May 9 2020

NEZ004>010-022>029-035>038-059-094-101400-
/O.CON.KLBF.FZ.W.0001.200510T0700Z-200510T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Lincoln-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, North Platte, 
Cody, Eli, Merriman, and Kilgore
1121 PM CDT Sat May 9 2020 /1021 PM MDT Sat May 9 2020/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Portions of central, north central, panhandle and west 
  central Nebraska.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NEZ056>058-069>071-101400-
/O.CON.KLBF.FR.Y.0002.200510T0700Z-200510T1400Z/
Deuel-Keith-Perkins-Chase-Hayes-Frontier-
Including the cities of Chappell, Big Springs, Ogallala, Paxton, 
Grant, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis,
Eustis, and Maywood
1121 PM CDT Sat May 9 2020 /1021 PM MDT Sat May 9 2020/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
SUNDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Deuel, Keith, Perkins, Chase, Hayes and Frontier 
  Counties.

* WHEN...From 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/ Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CLB
674 
WWUS73 KLBF 100857
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
357 AM CDT Sun May 10 2020

NEZ004>010-022>029-035>038-059-094-101400-
/O.CON.KLBF.FZ.W.0001.000000T0000Z-200510T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Lincoln-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, North Platte, 
Cody, Eli, Merriman, and Kilgore
357 AM CDT Sun May 10 2020 /257 AM MDT Sun May 10 2020/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Portions of central, north central, panhandle, 
  southwest and west central Nebraska.

* WHEN...Until 9 AM CDT /8 AM MDT/ this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NEZ056>058-069>071-101400-
/O.CON.KLBF.FR.Y.0002.000000T0000Z-200510T1400Z/
Deuel-Keith-Perkins-Chase-Hayes-Frontier-
Including the cities of Chappell, Big Springs, Ogallala, Paxton, 
Grant, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis,
Eustis, and Maywood
357 AM CDT Sun May 10 2020 /257 AM MDT Sun May 10 2020/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* WHAT...Temperatures as low as 29 will result in frost 
  formation.

* WHERE...Perkins, Hayes, Keith, Chase, Deuel and Frontier 
  Counties.

* WHEN...Until 9 AM CDT /8 AM MDT/ this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
994 
WWUS73 KLBF 101356
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
856 AM CDT Sun May 10 2020

NEZ004>010-022>029-035>038-059-094-101500-
/O.EXP.KLBF.FZ.W.0001.000000T0000Z-200510T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Lincoln-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, North Platte, 
Cody, Eli, Merriman, and Kilgore
856 AM CDT Sun May 10 2020 /756 AM MDT Sun May 10 2020/

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

Temperatures have warmed to above freezing across all of western
and north central Nebraska and freezing temperatures are no 
longer a threat. Highs today will range from around 50 in far 
northern Nebraska, to near 60 in southwestern Nebraska.

$$

NEZ056>058-069>071-101500-
/O.EXP.KLBF.FR.Y.0002.000000T0000Z-200510T1400Z/
Deuel-Keith-Perkins-Chase-Hayes-Frontier-
Including the cities of Chappell, Big Springs, Ogallala, Paxton, 
Grant, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis,
Eustis, and Maywood
856 AM CDT Sun May 10 2020 /756 AM MDT Sun May 10 2020/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

Temperatures have warmed to above freezing across all of western
and north central Nebraska and frost is no longer a threat. Highs
today will range from around 50 in far northern Nebraska, to near
60 in southwestern Nebraska.

$$

CLB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this frost advisory went out at May 9, 11:44 AM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 9, 11:44 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1244 PM CDT Sat May 9 2020

.SHORT TERM...(Today through Sunday)
Issued at 301 AM CDT Sat May 9 2020

A strong cold front is advancing rapidly south through the nrn High
plains this morning and should sweep into nrn Nebraska after sunrise.
The forecast today leans on the HRRR and RAP for temperatures and
winds. These models also show steep lapse rates and the thunderstorm
forecast is generous but still isolated given the fast motion of
the front.

The short term model blend suggests likely rain chances with the
front today. The Rapid Refresh models indicate gusts to around 40
mph along and behind the front. The risk of severe storms is low but
an isolated strong storm may develop capable of small hail and gusty
winds to 50 mph.

The temperature forecast tonight and Sunday uses the short model
blend for lows mostly in the 20s tonight and highs in the 50s. A
swath of clouds is expected to develop across swrn Nebraska tonight
and this will interupt the radiational cooling process. A reinforcing
cold front will drop into nrn Nebraska Sunday and swrn Nebraska
will remain in a bank of frontogenetically forced mid level cloudiness.

.LONG TERM...(Sunday night through Friday)
Issued at 301 AM CDT Sat May 9 2020

Big differences in the models regarding rain or snow chances Sunday
night and Monday night. All of the models show decent to strong
mid level frontogenesis but moisture and forcing appear to be
limiting rain and snow chances. Some models like the NAM and ECM
feature the better chance Monday night vs the GFS and GFS ensemble
which show the best chance Sunday night. The model blended
forecast suggests the better chance will be Monday night and a mix
of rain and snow is in place both nights.

Warmer air returns Wednesday as a storm system tracks through the
Dakotas and upper Midwest. The models are in very good agreement
placing sfc low pressure over the cntl high Plains Wednesday.
Once this system moves east, low pressure will reform across KS
placing wrn and ncntl Nebraska in a zone of backed surface winds.
Highs in the 60s to around 70s are in place Wednesday through
Friday and this is consistent with h850mb temperatures rising back
to around 15C.

Shower and thunderstorms are in place Wednesday through Friday also.
The combination of increasing moisture, cold air aloft and a series
of weak distrbances moving through the Rockies of WY and Colo
support this rain chance. The risk of organized severe thunderstorms
Thursday and Friday is low as the best instability will be over
KS near the position of sfc low pressure. Modest moisture return
across wrn and ncntl Nebraska Wednesday appears to be the
limiting factor in strong or severe storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat May 9 2020

Widespread rain continues to track across central and portions of
southwest Nebraska, with impacts expected at BBW and ONL within
the next hour or two. Uncertainty with southwestward extent of
heavier rain has confidence too low for inclusion at LBF but will
monitor closely. Any potential impacts to the LBF terminal will
conclude and move out by 09/20z. MVFR ceilings have developed at
VTN and are anticipated to persist until this evening with a
return to VFR expected. Breezy northwest wind will impact all
western Nebraska sites with gusts up to 30 knots possible. MVFR
ceilings may return Sunday morning across portions of northern
Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM CDT /1 AM MDT/ to 9 AM CDT /8 AM MDT/
Sunday for NEZ004>010-023>029-036>038-094.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Jurgensen
Hazardous weather outlook, May 9, 6:58 AM MDT, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
758 AM CDT Sat May 9 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-101300-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
758 AM CDT Sat May 9 2020 /658 AM MDT Sat May 9 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated thunderstorms are possible across the region today. No
severe storms are expected but a strong storm capable of gusty
winds to 50 mph and small hail may develop.

Freeze Warning has been issued beginning 2am CDT Sunday for the
northern Panhandle and central Nebraska. Temperatures will fall
to the upper 20s for the impacted areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Freeze Warning in effect until 9am CDT Sunday. Widespread frost
likely Sunday morning and possible Monday morning. Light snow is
possible late Sunday night into Monday morning, however little to
no accumulations are expected.

Thunderstorms are possible at times, Wednesday through Friday. The
risk of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:02 AM MDTFreeze WarningLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 14 more30 hr

Nearby

Frost Advisories in Nebraska, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.